Hail, Dawes
- When
- June 14, 7:10 PM MST to 7:11 PM MST
- Where
- Dawes County, 8.67 mi NNW of Horn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.890, -103.500
Quarter size hail was observed 15 miles east of Montrose.
A thunderstorm produced large hail in northwest Dawes County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in northwest Dawes County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 14, 5:15 PM MST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 615 PM MDT SAT JUN 14 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 345 PM MDT SAT JUN 14 2014 CURRENT VISIBLE AND WATER VAPOR SATELLITE LOOP SHOWS THE UPPER LEVEL TROUGH AXIS QUICKLY MOVING EASTWARD ACROSS WESTERN WYOMING. THE LEADING EDGE OF THIS TROUGH AXIS IS CURRENTLY MOVING INTO THE HIGH PLAINS THIS AFTERNOON WITH DEVELOPING CONVECTION ALONG THE LARAMIE RANGE SOUTHWARD INTO CENTRAL COLORADO. WITH THE DIVERGENT PORTION OF AN UPPER LEVEL JET ACROSS COLORADO...EXPECT CONVECTION INITIATION TO RAPIDLY EXPAND AND INTENSIFY IN THE NEXT 1 TO 3 HOURS DUE TO ENHANCED INSTABILITY WITH COOLER AIR MOVING INTO THE REGION ALOFT IN ADDITION TO THE COLD FRONT STALLING NEAR THE ROCKY MOUNTAINS PROVIDE ADEQUATE LLVL CONVERGENCE. ALTHOUGH TEMPERATURES ARE NOT VERY WARM BEHIND THIS FRONT...BELIEVE THERE IS ENOUGH FORCING NEAR THE SURFACE AND ALOFT TO TRIGGER ISOLATED STRONG TO SEVERE TSTORMS ALONG AND EAST OF THE LARAMIE RANGE...BUT THIS MAY BE RIGHT AROUND THE COLORADO BORDER. MOST OF THE ACTIVITY WILL RESULT IN HEAVY RAIN...GUSTY WINDS...AND MAYBE SOME SMALL HAIL. CONDITIONS WILL RAPIDLY IMPROVE BY LATE THIS EVENING AS SURFACE WINDS BACK INTO THE WEST WHILE THE UPPER LEVEL TROUGH MOVES EAST OF THE FORECAST AREA TONIGHT. SKIES WILL CLEAR ALLOWING DECENT RADIATIONAL COOLING OVERNIGHT. A FEW AREAS WEST OF THE LARAMIE RANGE WILL SEE LOW TEMPERATURES NEAR FREEZING BY EARLY SUNDAY MORNING. THOUGHT ABOUT ISSUING A FROST ADVISORY FOR THE LARAMIE VALLEY...BUT WITH DRIER AIR MOVING INTO THE AREA AND WINDS AROUND 10 MPH DO NOT BELIEVE THE COVERAGE WILL BE THAT HIGH. SUNDAY WILL CONTINUE TO BE ON THE COOL SIDE AND BELOW NORMAL FOR THIS TIME OF THE YEAR WITH HIGHS IN THE 60S AND 70S BEHIND THE COLD FRONT. IT WILL BE DRY HOWEVER...SO OVERALL A PLEASANT DAY WITH POP BELOW 10 PERCENT. THE WARMING TREND CONTINUES INTO MONDAY AS MODELS SHOW AN UPPER LEVEL LOW DIGGING SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL RESULT IN INCREASING SOUTHWEST FLOW OVER SOUTHEAST WYOMING AND WESTERN NEBRASKA WITH TEMPERATURES INCREASING INTO THE UPPER 70S TO UPPER 80S...WARMEST OVER WESTERN NEBRASKA. MONDAY WILL GENERALLY BE DRY...BUT CAN NOT RULE OUT A FEW THUNDERSTORMS ALONG AND NORTH OF THE PINE RIDGE AS A WEAK SHORTWAVE EMBEDDED IN THE SOUTHWEST FLOW ALOFT...MOVES OVER THE EASTERN PLAINS. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 345 PM MDT SAT JUN 14 2014 12Z MODELS SUPPORT THE TREND OF SHEARING THE UPPER LOW INTO TWO PIECES OF ENERGY...ONE THAT WILL JET NORTHWARD INTO CANADA WITH A SECOND TO MOVE ACROSS THE ROCKIES TUESDAY NIGHT INTO WEDNESDAY. THE DRY MIDLEVEL AIRMASS APPEARS TO BE A BIT MORE MOIST COMPARED TO YESTERDAYS SOLUTIONS...WHICH IS LIKELY A RESULT OF THIS SECOND WAVE DIGGING FURTHER SOUTH AND THUS PUSHING SOME OF THE AVAILABLE MIDLEVEL MOISTURE INTO THE CWA. WILL STICK WITH THE ECMWF/GFS SOLUTIONS FOR THIS FORECAST AS THE NAM IS THE PROGRESSIVE OUTLIER. AN INITIAL PACIFIC FRONT WILL BEGIN TO SLOWLY MOVE EASTWARD ACROSS THE CWA TUESDAY AFTERNOON AND EVENING...WITH VERY WARM TEMPS EXPECTED AHEAD OF THE FRONT ALONG WITH WIDESPREAD GUSTY SOUTHWEST WINDS. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL THEN ACCOMPANY THE FRONT AS IT SLOWLY MOVES THROUGH. A SECOND COLD FRONT WILL DROP SOUTH ON WEDNESDAY AFTERNOON AS THE SOUTHERN PIECE OF ENERGY MOVES TOWARD THE ROCKIES...AND WILL ADVECT IN HIGHER LOW AND MID LEVEL MOISTURE. THIS PIECE OF ENERGY WILL MOVE SLOWLY ACROSS THE REGION ON WEDNESDAY NIGHT AND THURSDAY AND WILL BRING A BETTER CHANCE FOR SHOWERS AND T-STORMS THROUGH THIS TIME FOR MUCH OF THE CWA. WRAPAROUND MOISTURE AND COOLER TEMPS ALOFT WILL MAINTAIN A SLIGHT CHANCE FOR STORMS ON THURSDAY...WITH MUCH DRIER AIR FILTERING IN FOR FRIDAY AND SATURDAY IN THE WAKE OF THIS SYSTEM. A RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST ON FRIDAY AND SATURDAY AND WILL BRING A RETURN OF VERY WARM DAYTIME TEMPERATURES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON) ISSUED AT 611 PM MDT SAT JUN 14 2014 RAIN WILL CONTINUE AT SNY THROUGH AROUND 02Z AND THEN TAPER OFF. COULD BE BRIEF PERIODS OF MVFR VIS WITH THE HEAVIER RAIN. ELSEWHERE ACROSS THE REGION...ONLY ISOLATED SHOWERS THROUGH THE EVENING ARE EXPECTED. SOUTHWEST TO WEST WINDS WILL OCCASIONALLY GUST TO 25 KTS THROUGH THE EVENING OVER SOUTHEAST WY. && .FIRE WEATHER... ISSUED AT 345 PM MDT SAT JUN 14 2014 SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE BEST COVERAGE NEAR THE COLORADO STATE LINE. TEMPERATURES WILL REMAIN COOLER THAN NORMAL THIS WEEKEND WITH DAYTIME HUMIDITIES ONLY FALLING INTO THE 20S AND 30S PERCENT RANGE. WARM...DRY AND BREEZY CONDITIONS WILL DEVELOP EARLY NEXT WEEK. THIS WILL ELEVATE FIRE WEATHER CONCERNS...ESPECIALLY WEST OF THE LARAMIE RANGE ON MONDAY AND TUESDAY. HOWEVER...ANOTHER COLD FRONT WILL PUSH INTO THE AREA ON WEDNESDAY RESULTING IN COOLER TEMPERATURES AND HIGHER HUMIDITIES. && .HYDROLOGY... ISSUED AT 345 PM MDT SAT JUN 14 2014 RIVER LEVELS WILL CONTINUE TO FALL THROUGH THE WEEKEND WITH COOLER THAN NORMAL TEMPERATURES EXPECTED OVER THE MOUNTAINS. STILL SOME HEALTHY SNOW PACK ABOVE 10000 FEET IN THE SNOWY AND SIERRA MADRE RANGES...SO A RAPID WARM UP COULD RELEASE THIS WATER FOR FUTURE RISES IN RIVERS. IN ADDITION...WILL HAVE TO MONITOR A POTENTIAL RAINFALL EVENT DURING THE MIDDLE OF NEXT WEEK OVER THE MOUNTAINS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...TJT LONG TERM...RJM AVIATION...FINCH FIRE WEATHER...TJT HYDROLOGY...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 648 PM MDT SAT JUN 14 2014 NEZ002-003-019>021-054-055-095-096-160100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 648 PM MDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ101>119-160100- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 648 PM MDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT SAT JUN 14 2014
WYZ101-102-150015-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
547 PM MDT SAT JUN 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...
AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BILL...OR 34 MILES NORTH OF DOUGLAS...MOVING
EAST AT 60 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DULL CENTER...
&&
LAT...LON 4313 10446 4313 10531 4326 10549 4350 10521
4351 10474
TIME...MOT...LOC 2347Z 258DEG 53KT 4326 10527
CLAYCOMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL BILL 43.21N 105.26W
06/14/2014 E0.88 INCH CONVERSE WY PUBLIC
&&
GCLAYCOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 2 SW REDBIRD 43.22N 104.30W
06/14/2014 E0.50 INCH NIOBRARA WY TRAINED SPOTTER
WIND GUST TO 50 MPH.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
721 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 11 SSW REDBIRD 43.09N 104.35W
06/14/2014 E0.25 INCH NIOBRARA WY TRAINED SPOTTER
WIND GUST 50 TO 60 MPH WHICH LASTED ABOUT 5 MINUTES.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
729 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 SW REDBIRD 43.22N 104.30W
06/14/2014 E1.75 INCH NIOBRARA WY TRAINED SPOTTER
WIND GUSTS TO 60 MPH. BLEW SHINGLES OFF THE ROOF AND
DAMAGED TREES.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
737 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL REDBIRD 43.24N 104.27W
06/14/2014 E1.75 INCH NIOBRARA WY LAW ENFORCEMENT
&&
DDEALThe Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed 15 miles east of Montrose.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526272.